I, too, am planning to taper off my Beta Blocker (I take Metoprolol) in a few months if my ablation was successful. I have looked into this subject at some length and have heard it can be very difficult to do, especially if you have been taking it long term -- as I have for more than 20 years. One of the problems as I understand it from speaking directly with a cardiac pharmacist at Mayo Clinic, seems to be that when you start taking BBs, your body actually tries to compensate for the blockade by growing MORE beta receptor sites! Also, some BBs cross the blood brain barrier and some do not. It seems that this may make a difference in how easily one can taper off the drug in that those that do cross the blood brain barrier may be more difficult to withdraw from since they affect sites in the brain as well as in the body. I am not sure whether Atenolol (like Inderal) crosses the blood brain barrier, or if it is like Toprol and does not.
Before I had my ablation, they had me stop my Toprol cold turkey 3 days before my procedure (I could not taper off in the normal way due to travel distances and risks of SVT while traveling). Two days after I quit cold turkey, they ordered a Thoracic CT scan that took detailed "slice by slice" pictures of my heart between beats, but in order to get usable pictures, my heart rate had to be below 75 bpm. Due to my recent cessation of the Toprol, they couldn't get my heart rate slow enough without giving me some LoPresser via IV -- my resting pulse rate at that point was about 85 and I was starting to feel shaky and have break through SVT episodes, much as it sounds like you have been experiencing.
It must be really frustrating to be so close to being off the drug, but not able to get past that last little bit. Have you spoken to a pharmacist about it to see if there is another beta blocker that might be easier to get off of that you could substitute for Atenolol for this last little bit? (I have no idea whether or not Atenolol is one of the easier or harder ones to withdraw from, so this might not be helpful). Also, what is the dosing reduction schedule they recommend for your original dose strength and length of time taking it? If you were to do this under a doctor's supervision and were having your heart rate monitored, would you be able to stand the side effects of this last little bit if you knew it would be over in, say, only 2 weeks? Can you break it into 1/8s and try that? Is atenolol time released, long acting? What if you cut back but then took a small amount of immediate acting short release BB for those periods when you are having trouble? Not sure about any of these ideas, but thought I would throw them out there. I do think your best bet might be talking to a really good pharmacist...
Although you often hear about the "reduction by half, then by half again, then by half again" and so on, methodology, I have also seen some recommendations for those who have been taking BBs for more than a couple of years to try reducing buy just 10% each month. Although this sounds painfully slow, I was told that it seems to elicit much less severe symptoms and may give the body time to shed those extra Beta receptor sites that supposedly grow once we start taking BBs.
I wish you good luck with your challenge -- keep us posted if you care to. I hope to soon be trying to taper off myself, so will be trying to learn all that I can.
Thank you so much for your comments. They are most helpful and brought up ideas I had not thought about.
Yes, I think atenolol probably crosses the brain barrier, since it is used for anxiety and for stage fright/ speech fright, ect...
I will talk to a pharmacist as you suggested, but maybe it just not my time yet to get off of this med. I have only been on atenolol for 9 months after trying a host of calicum channel blockers , other beta blockers, this has done wonders for me and I feel ungrateful for complaining about small side effects after all I the other "things" I have endured. I really hate meds, and then there are the studies about long term use can affect blood sugar ( have family hx of diabetes) and I have put on some weight since starting atenolol.
But I am so grateful it gave me a somewhat normal life again and thank God for it.
I am also middle aged woman , perimenopausal and dr said this seems to be the time for SVT to appear- ?? why- maybe hormones. Maybe after menopause I can get off this med.. it is so much better than the antidepressant my prior dr gave me. That did not help my control heart rate, or SVT attacks and made me feel like a drugged zombie....
Thanks again, you gave me some ideas to think about.
Best wishes to you on you on tapering.... please drop me a message when you do and let me know how it is goes.
Excellent overview ptad. I have been trying to reduce my Sotalol dosage because of side-effects (low heart rate, unpleasant sensations, tingling fingers and hands etc.). I only take 40Mg, twice daily (a half tablet twice daily) so it's not easy to accurately reduce the dosage. The tablets don't divide into thirds or smaller pieces easily. They crumble and there's a lot of waste. Anyway, after a few days of this I was getting very antsy and suffering withdrawal symptoms, much as you and sick and tired 47 describe. It also increased my blood pressure, something I've never had before and it's still not back to normal. The good news is that the Sotalol keeps me in NSR so I'm thankful for it. I just wish I could reduce the dosage to get the side effects under control.
Related issue - I take the generic APO Sotalol, the only kind available here. Does anyone know if this is a slow release formula or if the proprietary brand variants (Sotacor, BetaPace) are timed release? I wonder because the side effects are worse in the first few hours after dosing. In fact, sometimes, I'm starting to feel withdrawal by the 10th or 11th hour and I don't think a timed release formula would behave this way.
Thanks for you post. I felt like I was the only one who ever had this problem. I have a friend who said it took him 6 months to get off beta blocker - did it by shaving pill less every day. But as you said, how do you do that.... my pills are so tiny and crumble, lots of waste as you said.
If anyone else has some good input Bob and I would love to have it. As for me maybe I just can not do this at this time. My dr said he could try another med, don't want to switch pills , want off if possible.
Bob, good luck. Keep us posted on your progress.
@S&T: my father went off years of Toprol, the last several months at 3 x 50mg, just immediately with no taper. He went to a CCB + ACE instead (for HTN). So I guess there's a lot of variability between people. That doesn't relate to your arrhythmia, but he didn't have any of the BB rebound effects like shakiness etc that you mention. Good luck to you.
@ptadvoc that was a nice exposition that you posted. I too wonder about how much the upregulation of adrenoceptors can account for how different people react. In maybe a related way, let's say someone is anxious a lot, they might increase the number of receptors, too.
Bob, have you looked at any pages like this:
It shows the brand names you mention, as being the same as the generic.
It also lists the pharmacokinetics, with:
Onset of action: Rapid, 1-2 hours
Peak effect: 2.5-4 hours
Duration: 8-16 hours
But it also seems like a dangerous drug to reduce dosage by yourself. They also have this:
Serum magnesium, potassium, ECG
because it can affect how your heart operates (like prolonging the QT interval if you reduce dosage)
That said, I couldn't help but notice "Absorption: Decreased 20% to 30% by meals compared to fasting" so if your doc says it's okay to try reduce dosage, you could effectively do that by eating more and more food along with the tablets. It's a funny thought, isn't it? :)
Btw, is there an alternative drug that is a potassium blocker but not a beta blocker? Or one that has selective beta blocker activity, rather then the non-selective that sotalol has? It might be that the bad side effects you get are from the beta blocking activity. Do your fingers get cold, too?